Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 29, 2017, 1:20 PM MDT for Navajo County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2017, 1:20 PM MDT (19:20 UTC)
- Expired
- Sep 29, 2017, 1:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 208 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884 WUUS55 KFGZ 291920 SVRFGZ AZC017-291945- /O.NEW.KFGZ.SV.W.0048.170929T1920Z-170929T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 1220 PM MST FRI SEP 29 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Navajo County in north central Arizona... * Until 1245 PM MST * At 1219 PM MST, a severe thunderstorm was located near Forest Lake Chapter House, or 32 miles north of Keams Canyon, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Forest Lake Chapter House. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3620 11039 3638 11037 3642 11003 3619 11003 TIME...MOT...LOC 1919Z 274DEG 24KT 3628 11025 HAIL...1.00IN WIND...<50MPH $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 12:35 PM MDT, 45 minutes earlier.
Area forecast discussion, Sep 29, 12:35 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1135 AM MST Fri Sep 29 2017 .SYNOPSIS...A low pressure system will bring isolated showers and thunderstorms again today, primarily over the eastern portion of Arizona. A series of dry weather disturbances will deliver breezy conditions over the weekend with even stronger winds due for next week. Temperatures are expected to remain near seasonable levels. && .DISCUSSION...Showers and thunderstorms have developed over the eastern Mogollon Rim north and eastward this morning. These storms are moving northeastward at around 10 to 20 MPH. Have updated the forecast already. && .PREV DISCUSSION /309 AM MST/...A low pressure system was centered over southwest Wyoming, heading northward. For today, the position of the low will place weak upward motion and cool mid- level temperatures over northern Arizona. This in combination with lingering moisture and daytime heating will produce areas on instability with isolated showers and thunderstorms developing, mainly along and near the Arizona/New Mexico border. From Saturday into the middle of next week...A series of strong but generally dry short-wave trough disturbances will brush Arizona. Look for breezy winds and daytime temperatures near to slightly above normal this weekend. Moisture will linger over far eastern Arizona on Saturday for a slight chance of showers and thunderstorms. Beyond Saturday, a push of dry air from the west will end the threat of any showers or storms. Stronger disturbances will brush the state from Monday into Wednesday with windy conditions becoming likely. && .AVIATION...For the 18Z package...Expect widely scattered showers and thunderstorms over portions of Navajo and Apache counties for the next 24 hours. MVFR ceilings/visibilities may occur with stronger storms. Otherwise, expect VFR conditions for the next 24 hours. Sct-bkn cumulus through 02z with bases at or above 11 kft MSL. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Lingering moisture and weak instability will lead to a slight chance for showers and thunderstorms over the far eastern zones Friday and Saturday afternoons. Otherwise, expect near normal temperatures with breezy southwest winds developing on Saturday. Sunday through Tuesday...Expect dry conditions, near normal temperatures and increasing southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/McCollum AVIATION...DL For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Sep 29, 4:11 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Fri Sep 29 2017 AZZ004-005-009>011-014-017-039-300130- Kaibab Plateau-Marble and Glen Canyons- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Apache County-White Mountains- Black Mesa Area- 311 AM MST Fri Sep 29 2017 This Hazardous Weather Outlook is for portions of north central Arizona and northeast Arizona. .DAY ONE...Today and Tonight Look for isolated showers and thunderstorms along the Arizona/New Mexico border areas. Elsewhere, a stray shower is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated showers and thunderstorms will still be possible along the Arizona/New Mexico border through Saturday before completely drying out later in the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 29, 1:15 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1215 PM MST FRI SEP 29 2017 AZZ009-039-292000- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1215 PM MST FRI SEP 29 2017 ...SPECIAL WEATHER STATEMENT... At 1214 PM MST, Doppler radar was tracking a strong thunderstorm over Forest Lake Chapter House, or 33 miles north of Keams Canyon, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Forest Lake Chapter House. LAT...LON 3620 11039 3638 11037 3642 11003 3619 11003 TIME...MOT...LOC 1914Z 274DEG 24KT 3629 11029 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:15 PM MDT | Special Weather Statement | FGZ | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.